Antipsychotic drugs may raise sudden cardiac death risk: Study

January 15, 2024
The use of the antipsychotic drugs, quetiapine and haloperidol, is associated with an increased risk of ventricular arrhythmias and sudden cardiac death (SCD) caused by a drug-induced heart rhythm disorder, according to a study.

Sydney, Jan 15 (IANS) The use of the antipsychotic drugs, quetiapine and haloperidol, is associated with an increased risk of ventricular arrhythmias and sudden cardiac death (SCD) caused by a drug-induced heart rhythm disorder, according to a study.

In the study, published in the journal Heart Rhythm, researchers advised caution to manage cardiac risks in patients prescribed these medications.

The risks of cardiac conditions associated with the use of antipsychotics have been a concern for the last 30 years. Drugs have previously been either removed from the market or had their use restricted due to an unacceptably high risk of lethal ventricular arrhythmias.

Drug-induced cardiac arrhythmias, however, remain an important clinical issue because there are drugs that increase the risk of SCD, but they remain in the market because they serve an important clinical need, and there are no safer alternatives.

“Of the 41 drugs in the market in the US that are listed as having known risk of heart rhythm disorders, five are antipsychotic drugs, the mainstay of treatment for schizophrenia and psychosis,” said Jamie Vandenberg, Victor Chang Cardiac Research Institute, in New South Wales, Australia.

“The use of antipsychotic drugs is associated with a nearly two-fold increased risk of sudden cardiac death. If we cannot eliminate this risk, then at the least, we need to minimise the risk by identifying patients at highest risk and managing them more closely,” Vandenberg added.

The research involved a retrospective analysis of electronic medical records of a large cohort of patients from a healthcare provider in Taiwan who received quetiapine or haloperidol therapy.

Investigators evaluated the incidences, risk factors and clinical correlates of severe QT prolongation (that is, ventricular arrhythmias and sudden cardiac death) in these patients.

The most significant results of the study were that more than 10 per cent of patients developed severe QT prolongation during follow-up and the increased risk of ventricular arrhythmias and sudden cardiac death in quetiapine or haloperidol users who developed severe QT prolongation.

The findings stressed the importance of closely monitoring patients receiving these medications and implementing appropriate risk mitigation strategies to ensure patient safety, said co-author Chun-Li Wang, of the Cardiovascular Division, Department of Internal Medicine, Chang Gung Memorial Hospital, Linkou Medical Centre in Taiwan.

“Clinicians should be aware of the potential risks associated with quetiapine use, particularly the risk of severe QT prolongation and its associated outcomes, including ventricular arrhythmias and sudden cardiac death.”

“It would be prudent to undertake an ECG before and after commencement of an antipsychotic drug. If it is an option, one could stop a drug causing QT prolongation and try a different antipsychotic. But if this is not practical, one should pay particular attention to reducing other risk factors, such as prescription of other drugs that may exacerbate QT prolongation and be vigilant for hypokalemia,” Vandenberg said.

–IANS

rvt/khz

Latest Articles

Related Posts